North Dakota, 2004

Hail in North Dakota, August 1, 2004

August 1, 2004 · NWS FGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 1, 7:55 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 1, 7:55 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT SUN AUG 1 2004

.DISCUSSION...
FORECAST CONCERN FOR OVERNIGHT WILL BE SEVERE THUNDERSTORM
POTENTIAL. SURFACE FRONT BECOMING BETTER ORGANIZED AND WILL BE
LOCATED FROM A DVL TO BIS LINE BY MIDNIGHT. CURRENT ONGOING
THUNDERSTORM ACTIVITY ACROSS THE INTERNATIONAL BORDER ASSOCIATED
WITH FRONT AND WEAK INSTABILITY (CAPES 1000-1500 J/KG) WILL CONTINUE
TO PROPAGATE EASTWARD THOUGH THE NIGHT. FEEL THAT ANY SEVERE
POTENTIAL ACROSS THE NORTH WILL DIMINISH WITH THE LOSS OF
SOLAR...ALTHOUGH SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH
THE NIGHT AS 500MB WAVE APPROACHES. THE BETTER CHANCE FOR SEVERE
WEATHER LOOKS TO BE ACROSS THE SOUTHERN FORECAST AREA. 850MB WARM
AIR ADVECTION WILL ALLOW SHOWALTERS OF -6 TO -8. THIS REGION WILL
ALSO BE IN A FAVORABLE UPPER JET LOCATION WITH DECENT 250MB
DIVERGENCE. SHEAR PROFILES ALSO REMAIN FAVORABLE FOR SEVERE WEATHER.
THE CURRENT FORECAST HANDLES THE SITUATION WELL. WILL UPDATE ZFP AT
1000PM FOR WATCH HEADLINES...OTHERWISE CURRENT FORECAST REMAINS ON
TRACK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

GRAFENAUER
Hazardous weather outlook, Aug 1, 5:05 AM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 AM CDT SUN AUG 1 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011353-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
605 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF
HIGHWAY2 WHILE A SLIGHT RISK OF THUNDER IS FORECASTED ELSEWHERE ACROSS
THE REGION. STRONG INSTABILITY COUPLED WITH INCREASING MOISTURE FLUX
CONVERGENCE AHEAD OF NEXT UPSTREAM SHORTWAVE TROUGH OVER BRITISH
COLUMBIA WILL HELP TO TRIGGER THUNDERSTORMS ACTIVITY BY LATE EVENING
OVER THE AREA.

THUNDERSTORMS SHOULD BEGIN ALONG AND WEST OF THE RED RIVER VALLEY
AFTER 9PM AND THEN TRACK EASTWARD INTO MINNESOTA DURING THE REMAINDER
OF THE OVERNIGHT. ANY SEVERE STORM WILL CAPABLE OF PRODUCING LARGE
HAIL...WIND DAMAGE AND ISOLATED TORNADOES ACROSS THE SOUTH IN THE
MODERATE RISK AREA.

THE CAUSE FOR ALL THIS UNSETTLED WEATHER IS LOW PRESSURE OVER SOUTH
DAKOTA AND ASSOCIATED WARM FRONTAL BOUNDARY. THIS FEATURE IS EXPECTED
TO LIFT NORTHWARD LATER TODAY AND TONIGHT IN THE FORM OF AN INVERTED
TROUGH. THIS TROUGH SHOULD INTERACT WITH INSTABILITY IN PLACE ALONG
WITH AN APPROACHING UPPER LEVEL DISTURBANCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE REGION ON MONDAY
ENDING FROM WEST TO EAST IN THE AFTERNOON. ADDITIONAL THUNDERSTORM
CHANCES LOOM ON THE HORIZON TUESDAY AND AGAIN FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

BERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benson

When
August 1, 9:40 PM CST
Where
Benson County, 1 mi SE of Esmond
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.017, -99.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420680.